Onset of manic symptoms at 61 -- common?

Q: My 61-yr-old mother was diagnosed with "depression" last year & prescribed Paxil. She voluntarily stopped taking it 4 weeks ago & now seems to be in a manic state. Overspending, excessive talking, constant motion, rage etc. Do you think the sudden stopping of Paxil could have caused this "episode" to come on? Is is common for this disease to show up this late in life?

Dear Julie --
Unfortunately, it is common for the disease to show up late in life.  I saw a woman yesterday who's in her 70's and getting paranoid, who has had mild depressions over the years.  I think she may have it (although there are other potential explanations there; whereas your mother's symptoms are more classic "bipolar"). 

We generally look for some "organic" trigger -- jargon for some "medical reason", some physical illness, that might be associated.  These include urinary tract infections, brain tumors, recent strokes, lung disease sufficient to lower blood oxygen -- that kind of thing.  How far to look is debatable, but basic blood tests, including thyroid; a physical examination; and perhaps a brain scan, are thought by most to be looking far enough.

And could stopping Paxil be associated?  Definitely.  There is a well-recognized phenomenon called "antidepressant-discontinuation-induced mania".  I see a version of this about once a month.  Of course even the Paxil itself, before discontinuation, could induce mania (as can virtually all antidepressant approaches except probably lithium, and maybe exercise, and only rarely ECT -- which can be used to treat the mania anyway.  Somebody could probably come up with some exceptions to that generalization without too much effort, mind you...)

Dr. Phelps



Published January, 2001